Ohio, 2013

Hail in Ohio, June 25, 2013

June 25, 2013 · NWS ILN · 4 events in 2 counties and zones

Thunderstorms developed in an unstable atmosphere during the afternoon. The main threat from these storms was large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed in an unstable atmosphere during the afternoon. The main threat from these storms was large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 25, 12:52 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 25, 12:52 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
152 PM EDT TUE JUN 25 2013

.SYNOPSIS...
DISTURBANCES EMBEDDED IN WESTERLY FLOW ALOFT WILL INTERACT WITH A
WARM AND UNSTABLE AIRMASS TO PROVIDE CHANCES FOR SHOWERS AND
THUNDERSTORMS ACROSS THE OHIO VALLEY THROUGH MID WEEK. THE
GREATEST PRECIPITATION CHANCES WILL BE ON WEDNESDAY NIGHT...AS A
COLD FRONT APPROACHES THE REGION. SLIGHTLY DRIER AND SLIGHTLY
COOLER CONDITIONS ARE EXPECTED BY THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SATELLITE IMAGERY INDICATES CUMULUS DEVELOPING ACROSS MOST OF THE
FORECAST AREA. THIS FIELD LOOKS A LITTLE MORE ROBUST IN CENTRAL
OHIO SOUTH OF AN OLD OUTFLOW BOUNDARY. SO IT APPEARS THAT COULD BE
THE AREA WHERE INITIAL STORMS DEVELOP OVER THE NEXT FEW HOURS.
HRRR AND RAP HAVE BEEN SUGGESTING THAT ISOLATED TO SCATTERED CELLS
WILL DEVELOP ALONG A NORTHEAST TO SOUTHWEST LINE...ROUGHLY NEAR
THE I-71 CORRIDOR...BY MID AFTERNOON AND THEN MOVE OFF TO THE EAST
BY LATE AFTERNOON. THERE WILL BE ENOUGH INSTABILITY TO ALLOW FOR
SOME STRONGER STORMS. GIVEN TEMPERATURE TRENDS HAVE BUMPED UP
HIGHS SLIGHTLY IN MOST PLACES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
THE PRIMARY FOCUS FOR THE SHORT TERM WILL BE ON CONVECTION AHEAD
OF A SHORTWAVE AND COLD FRONT ON WEDNESDAY AFTERNOON THROUGH
WEDNESDAY NIGHT.

WEAK RIDGING OVER THE ILN CWA TONIGHT WILL BE UNLIKELY TO FAVOR
NOCTURNAL CONVECTIVE DEVELOPMENT...WITH LLJ FORCING SETTING UP TO
THE WEST. THOUGH A FEW CONVECTIVE ALLOWING MODELS DO SHOW UPSTREAM
CONVECTION COMING INTO THE CWA (WHICH DOES SEEM REASONABLE GIVEN
LINGERING INSTABILITY)...POPS WILL BE KEPT SOMEWHAT LOW DURING THE
DIURNAL MIN (30 NW / 20 SE).

ON WEDNESDAY...SOUTHWESTERLY FLOW OVER THE ILN CWA WILL
INCREASE...AS MOISTURE TRANSPORT BEGINS TO RAMP UP JUST WEST OF
THE CWA. A SHORTWAVE AND ASSOCIATED SURFACE LOW WILL BE MOVING
ACROSS THE SOUTHERN GREAT LAKES. THE FORCING AHEAD OF THE
SHORTWAVE SEEMS TO BE A BIT AHEAD OF THE ILL-DEFINED COLD FRONT
TRAILING THE SURFACE LOW (WHICH WILL NOT LIKELY CROSS THE CWA
UNTIL THURSDAY MORNING). THE OVERALL MODEL TREND SEEMS TO ALLOW
FOR A SLIGHTLY QUICKER PASSAGE OF THE SHORTWAVE (WEDNESDAY
AFTERNOON INTO WEDNESDAY OVERNIGHT) THAN IN PREVIOUS FORECASTS.

WITH THIS FORECAST INCORPORATING THE PRESENCE (FINALLY) OF SOME
WELL-DEFINED FORCING...AND EXPECTED UNSTABLE CONDITIONS
(1500-2000 J/KG...PERHAPS UP TO 3000 J/KG IF UNINHIBITED BY CLOUDS
OR PRECIPITATION DURING THE DAY)...LIKELY POPS HAVE BEEN INCLUDED
FOR THE ENTIRE CWA. OF GREATER CONCERN IS THE INCREASING DYNAMICS
WITH THE SYSTEM...AS WNW FLOW ALOFT COMBINES WITH A STRENGTHENING
BAND OF LOW-LEVEL SOUTHWESTERLY FLOW TO CREATE A SHEARED
ENVIRONMENT FAVORABLE FOR STORM ORGANIZATION. TOUGH TO RULE OUT
ANY PARTICULAR TYPES OR MODES OF SEVERE WEATHER AT THIS POINT...AS
THERE DOES APPEAR TO BE POTENTIAL FOR QUITE A BIT MORE THAN JUST
THE RUN-OF-THE-MILL STRONG TO MARGINALLY SEVERE CONVECTION OF THE
PAST FEW DAYS. THE HWO WORDING WILL BE REFINED A BIT FOR THIS
THREAT...WHICH MAY CONTINUE INTO THE OVERNIGHT HOURS WEDNESDAY
NIGHT. SEEING SOME HYDRO PARAMETERS LIGHT UP A BIT AS WELL (PWAT
WELL OVER 1.50" AND GOOD MOISTURE TRANSPORT AHEAD OF THE
SHORTWAVE). THOUGH STORM ELEMENTS SHOULD BE SOMEWHAT
PROGRESSIVE...SOME HEAVY RAIN WILL BE POSSIBLE.

ANOTHER SHORTWAVE WILL IMPACT THE ILN CWA THURSDAY...THOUGH THE
FORCING AHEAD OF THE MEAN TROUGH WILL GENERALLY BE EAST OF THE
CWA. COOLING TEMPS ALOFT WILL HELP PROVIDE SOME INSTABILITY...SO
CONVECTIVE CHANCES AGAIN EXIST THURSDAY (HIGHEST IN THE EASTERN
CWA). IN THE WNW FLOW...PROBABLY NOT SAFE TO RULE OUT ADDITIONAL
DEVELOPMENT FRIDAY...THOUGH NO STRONG SIGNALS FOR ORGANIZATION ARE
PRESENT.

TEMPS WILL BEGIN TO DROP SLIGHTLY AFTER THE FRONTAL PASSAGE
THURSDAY MORNING. THE WARMEST DAY WILL BE WEDNESDAY...WITH MAX
TEMPS AROUND 90 (A SOMEWHAT UNCERTAIN FORECAST GIVEN THE
POSSIBILITY OF CLOUDS AND CONVECTION)...AND DEWPOINTS GETTING TO
AROUND 70 OR EVEN THE LOWER 70S. HEAT INDICES WEDNESDAY SHOULD
MAKE IT TO THE MID 90S...SHY OF ADVISORY CRITERIA BY SEVERAL DEGREES.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
BUILDING RIDGE OVER THE WESTERN UNITED STATES WILL CONTINUE TO
CARVE OUT A TROUGH ACROSS THE EAST THROUGH THE REMAINDER OF THE
LONG TERM PERIOD. THIS WILL KEEP TEMPERATURES FAIRLY SEASONABLE
FRIDAY THROUGH MONDAY WITH HIGHS GENERALLY IN THE LOWER 80S.
MODELS ARE SHOWING VARIOUS WEAK SHORT WAVES PROGRESSING THROUGH
THE TROUGH BUT IT IS TOUGH TO PINPOINT ANY KIND OF TIMING. AS A
RESULT...WITH THE UPPER LEVEL TROUGH IN PLACE AND GIVEN THE TIME
OF YEAR...THINK THE BEST WAY TO GO IS TO TREND THE POPS DIURNAL
BUT KEEP THEM ON THE LOW SIDE THROUGH THE WEEKEND.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 1750Z...ISOLATED SHOWERS AND THUNDERSTORMS ARE BEGINNING TO
DEVELOP IN THE VICINITY OF AN OLD OUTFLOW BOUNDARY WHICH HAS BEEN
SINKING SOUTHWARD ACROSS CENTRAL OHIO. NEAR-TERM HIGH RESOLUTION
MODEL GUIDANCE SUGGESTS ACTIVITY WILL INCREASE THROUGH THE
REMAINDER OF THE AFTERNOON IN A WARM AND UNSTABLE AIR MASS.
HOWEVER WITH COVERAGE APPEARING SOMEWHAT SCATTERED...HAVE LEFT A
VCTS IN THE TAFS SINCE THERE IS NO DEFINITIVE TIMING. DELAYED THE
START OF THE VCTS AT THE CINCINNATI SITES SINCE ACTIVITY WILL HAVE
TO PROPAGATE SOUTHEASTWARD...AND THERE IS SOME POSSIBILITY THAT
MOST OF THE STORMS COULD BE TO THE EAST. IF A STORM DIRECTLY
AFFECTS A TERMINAL...THEN BRIEF MVFR OR IFR CONDITIONS AND GUSTY
WINDS COULD BE POSSIBLE. THIS ACTIVITY SHOULD DIE DOWN WITH LOSS
OF DAYTIME HEATING THIS EVENING. THERE ARE NOW SEVERAL MODELS
SUGGESTING A SECOND ROUND OF STORMS TIED TO AN UPPER LEVEL
DISTURBANCE THAT MAY ENTER THE AREA AS A LINE OR CLUSTERS OF
STORMS IN THE 04-08Z TIME FRAME. HOWEVER GIVEN THE
UNCERTAINTY...JUST ADDED A VCTS AT THIS TIME. AFTERWARD THERE IS A
LOW ENOUGH CHANCE OF PRECIPITATION TO KEEP THE TAFS DRY THROUGH
WEDNESDAY MORNING...ALTHOUGH WINDS WILL BEGIN GUSTING NEAR 20KT BY
MIDDAY. IN THE KCVG EXTENDED TAF...THUNDERSTORMS CAN BE EXPECTED
TO INCREASE IN COVERAGE LATE WEDNESDAY AFTERNOON.

OUTLOOK...THUNDERSTORMS LIKELY FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY. THUNDERSTORMS POSSIBLE...MAINLY AFTERNOON AND
EVENING...FRIDAY AND SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HATZOS
NEAR TERM...
SHORT TERM...HATZOS
LONG TERM...JGL
AVIATION...SNYDER
Hazardous weather outlook, Jun 25, 1:20 PM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
220 PM EDT TUE JUN 25 2013

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-260915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
220 PM EDT TUE JUN 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THE REST OF
THE AFTERNOON. THERE IS ENOUGH INSTABILITY IN PLACE FOR A FEW OF
THESE STORMS TO BECOME STRONG AND POSSIBLY SEVERE. THE MAIN THREATS
ARE DAMAGING STRAIGHT LINE WINDS...HAIL TO THE SIZE OF QUARTERS AND
LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE EXPECTED AGAIN ON WEDNESDAY...MOST LIKELY FROM
THE AFTERNOON INTO THE OVERNIGHT HOURS. SOME SEVERE THUNDERSTORMS
ARE EXPECTED DURING THIS TIME FRAME...WITH THREATS FOR DAMAGING
WINDS...LARGE HAIL...AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY AFTERNOON INTO THE
OVERNIGHT HOURS.

In the hours before

Special weather statement, Jun 25, 2:09 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
309 PM EDT TUE JUN 25 2013

OHZ045-046-251945-
DELAWARE OH-UNION OH-
309 PM EDT TUE JUN 25 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN UNION AND NORTHWESTERN
DELAWARE COUNTIES THROUGH 345 PM EDT...

AT 308 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
SOMERSVILLE...MOVING EAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PENNY SIZE HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...RICHWOOD.

ALSO...PHARISBURG...ESSEX...MAGNETIC SPRINGS...DELAWARE STATE PARK
AND RADNOR ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4045 8324 4044 8308 4044 8307 4033 8304
      4032 8347 4044 8347 4051 8324
Special weather statement, Jun 25, 2:11 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
311 PM EDT TUE JUN 25 2013

OHZ052-251945-
CHAMPAIGN OH-
311 PM EDT TUE JUN 25 2013

...A STRONG THUNDERSTORM WILL AFFECT CHAMPAIGN COUNTY THROUGH 345 PM
EDT...

AT 308 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR ST.
PARIS...MOVING EAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PENNY SIZE HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...URBANA.

ALSO...MILLERSTOWN...WESTVILLE...LIPPINCOTT...POWHATTAN...KENNARD...
CABLE...MINGO AND MUTUAL ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4023 8359 4023 8357 4002 8356 4007 8401
      4021 8399 4023 8360
Special weather statement, Jun 25, 2:23 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
323 PM EDT TUE JUN 25 2013

OHZ026-035-252015-
AUGLAIZE OH-HARDIN OH-
323 PM EDT TUE JUN 25 2013

...A STRONG THUNDERSTORM WILL AFFECT HARDIN AND NORTHEASTERN AUGLAIZE
COUNTIES THROUGH 415 PM EDT...

AT 320 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR ALGER...
MOVING EAST AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
ONE HALF INCH DIAMETER HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ADA...DUNKIRK...KENTON
AND FOREST.

ALSO...ROUNDHEAD...MCGUFFEY...HUNTERSVILLE...WALTON...JUMBO...DOLA...
SILVER CREEK...BLANCHARD...MENTZER AND GRANT ARE NEAR THE PATH OF
THIS STRONG THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

LAT...LON 4071 8349 4071 8344 4069 8342 4051 8343
      4055 8422 4066 8422 4066 8411 4065 8410
      4065 8389 4077 8389 4083 8363 4082 8350

BINAU

The radar

The Cincinnati radar (KILN), 121 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Delaware

When
June 25, 2:37 PM EST to 2:41 PM EST
Where
Delaware County, 2.95 mi SE of Meredith
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.350, -83.090

Hail, Delaware

When
June 25, 2:44 PM EST to 2:48 PM EST
Where
Delaware County, 0.53 mi E of Lewis Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.200, -83.010

Hail, Delaware

When
June 25, 3:05 PM EST to 3:09 PM EST
Where
Delaware County, 1.48 mi NNW of Sunbury
Measured
0.75 in hail
Reported by
Public
Coordinates
40.250, -82.860

Hail, Licking

When
June 25, 5:56 PM EST to 6:00 PM EST
Where
Licking County, Hanover
Measured
1.5 in hail
Reported by
Public
Coordinates
40.080, -82.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459219, 459220, 459221, 459222.